Colorado, 2004Heavy Snow in Colorado, February 21 to 22, 2004
February 21 to 22, 2004 · NWS PUB · 2 events in 2 counties and zones
Snow graced the higher elevations of southwestern Colorado with the heaviest snow accumulations in our area being 8 inches 3 miles southwest of South Fork and 13 inches at the summit of Wolf Creek Pass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow graced the higher elevations of southwestern Colorado with the heaviest snow accumulations in our area being 8 inches 3 miles southwest of South Fork and 13 inches at the summit of Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 21, 3:43 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 21, 3:43 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
343 AM MST SAT FEB 21 2004
.SHORT TERM...
(TODAY AND TONIGHT)
...MAIN CONCERN IS SNOW IN THE SJU MTNS...
CURRENTLY...ITS SNOWING AT WOLF CREEK...AND IT WILL LIKELY CONTINUE
TO SNOW AT WOLF CREEK ON AND OFF FOR THE NEXT 24 HOURS. WAT VAP
SHOWS A LARGE CYCLONE OVER C CALIF BEING DRIVEN ESE BY 160+ KNT JET
WELL OFSHORT S CALIF. SKIES OVER THE REGION SHOW LOTS OF CLOUDS...
WITH MOSTLY THE HIGH CLOUD VARIETY OVER THE PLAINS AND VALLEYS.
TODAY...MAIN CHANGE WAS TO ISSUE SNOW ADVISORY FOR THE SJU MTNS FOR
TODAY AND TONIGHT. THE SNOW TODAY WILL BE MORE ON THE SHOWERY SIDE
WHILE BY LATER TODAY AND TONIGHT THE SNOW WILL BECOME STEADY.
LOOKING AT THE SNOW MODEL AND GUIDANCE...IT APPEARS WIDESPREAD 8-12
INCH AMOUNTS WILL AFFECT THE UPPER SJU MTNS. LESSER AMOUNTS WILL
AFFECT THE REMAINDER OF THE MTNS.
WITH THE S FLOW...THE SLV MAY ALSO GET SOME ACCUM SNOWS TODAY. IT
SHOULD BE NOTED IF PRECIP CONTINUES IN THE VALLEY...THEY ARE ON
COURSE FOR THE SNOWIEST/WETTEST FEB ON RECORD.
FOR THE PLAINS...JUST LOTS OF HIGH CLOUDS TODAY. MAY SEE SOME
SHOWERS ACROSS THE PALMER DIVIDE LATER TODAY. TEMPS GENERALLY IN
THE 50S...40S COS REGION.
TONIGHT...SNOWS SHOULD GET GOING IN EARNEST ACROSS THE SJU MTNS AS
FLOW INCREASES AT 700 AND LAPSE RATES GET A BIT BETTER. TOTAL
ACCUMS SJU MTNS 8-12. CLOUDS AND SNOW SHOWERS WILL AFFECT THE REST
OF THE HIGH COUNTRY WITH 1-4 AMOUNTS IN THE MTNS AND AREAS OF 1-2
IN THE SLV VALLEY.
FOR THE PLAINS...SHOULD BE A WARM ONE TONIGHT WITH TEMPS REMAINING
AT OR ABOVE FREEZING. LOTS OF CLOUDS PLAINS WITH A SLIGHT CHANCE OF
SHOWERS I-25 CORRIDOR. /HODANISH
.LONG TERM...
(SUNDAY THROUGH FRIDAY)
...BRIEF RESPITE EXPECTED WEDNESDAY...OTHERWISE UNSETTLED WX
PATTERN EXPECTED...
SUNDAY: HEAVIER BOUTS OF SNOW ACROSS THE SW MTS ARE EXPECTED TO
BE OVER WITH BY SUNDAY...BUT UPPER TROUGH OFF THE WEST COAST
REMAINS...AS DOES THE MOIST SW FLOW ACROSS THE FOUR CORNERS. BY
SUNDAY EVENING PRECIP ACTIVITY SHOULD BE ISOLATED ACROSS THE
HIGHER TERRAIN...SAN LUIS VALLEY...AND IMMEDIATELY ADJACENT
PLAINS. WITH THE EXPECTED CLOUD COVER AND LINGERING SHOWER
POTENTIAL...HAD TO COOL MAX T GRIDS SLIGHTLY. ACTUALLY...SHORT
TERM MODELS INDICATE THAT A SFC COLD SURGE WILL DROP DOWN THE E
PLAINS SUN AFTN...WHICH SHOULD TAKE THE EDGE OFF THE AFTN WARMING.
MONDAY AND TUESDAY: ETA AND AVN MODELS ARE VERY CLOSE ON SOMEWHAT
TRICKY FORECAST SETTING UP ON MON AND TUES. AN UPPER LEVEL HIGH
PRESSURE CENTER WILL DROP DOWN OUT OF CANADA AND MOVE ACROSS
THE DAKOTAS AND MN...PUSHING A SFC COLD SURGE DOWN ACROSS E CO.
MEANWHILE...A LARGE UPPER LOW OVER THE SW US WILL TRACK ACROSS
SOUTHERN AZ AND NM...DRAWING A GOOD DEAL OF MOISTURE UP INTO CO.
FOCUS AREAS FOR PRECIP WILL BE ACROSS THE SW MTS...AND THE E SLOPES
OF THE S FRONT RANGE DUE TO EXPECTED EASTERLY UPSLOPE FLOW. HAD TO
COOL MON MAX T GRIDS DOWN A DEGREE OR TWO SINCE TEMPS PROBABLY WILL
NOT HAVE MUCH OF A CHANCE TO WARM...BUT OVERALL ONGOING TEMP TRENDS
WERE JUST FINE. COOL TEMPS ON TUES LOOKED GOOD AS WELL. ON TUES
WRAPAROUND MOISTURE LOOKS TO INTENSIFY...SO BUMPED UP THE POPS TO
SCATTERED FOR THE SOUTHERN TIER OF THE CWA...AS WELL AS THE SANGRES
AND WETS. BY TUES AFTN THE UPPER LOW SHOULD HAVE MOVED EAST ACROSS TX
ENOUGH FOR PRECIP TO TAPER OFF. NEXT SHIFT MIGHT HAVE TO BUMP UP EVEN
MORE...BUT DID NOT WANT TO GO TOO HEAVY RIGHT YET WITH PRECIP
POTENTIAL SINCE IF THE LOW MOVES A LITTLE FARTHER SOUTH THAN EXPECTED
OUR AMOUNTS WILL BE GREATLY AFFECTED.
FOR WEDNESDAY THROUGH FRIDAY: MINOR RIDGING ACROSS THE REGION ON
WEDNESDAY AHEAD OF THE NEXT UPPER SYSTEM SHOULD BRING A BRIEF BOUT
OF SUN...WITH WARMER TEMPS. DECIDED TO PULL POPS FOR ENTIRE AREA
WED. ON THURS AND FRI THE NEXT SYSTEM STARTS TO DIG AND MOVE
ONSHORE ACROSS THE WEST COAST...WITH STRONG SW FLOW ALOFT
INCREASING ACROSS COLORADO. THIS WILL BRING INCREASING CLOUDINESS
FROM W TO E AND ISOLATED SHOWERS RETURNING TO THE HIGHER TERRAIN.
TEMPS SHOULD STAY WARM ACROSS THE E PLAINS FOR THURS AND FRI DUE TO
DOWNSLOPE FLOW. MOORE//
&&
PUB...SNOW ADVISORY ZONE 68...SJU MTNS ABOVE 10 KFT UNTIL 6 AM
SUNDAY...
&&Hazardous weather outlook, Feb 21, 7:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SAT FEB 21 2004
COZ058>089-093>099-221400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST SAT FEB 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL FALL ACROSS THE SOUTHWEST MOUNTAINS TODAY. TWO TO FIVE
INCHES OF SNOW IS ANTICIPATED BY SUNSET TODAY...WITH AN ADDITIONAL
5 TO 7 INCHES TONIGHT.
OVER THE REMAINDER OF THE MOUNTAINS OF COLORADO...SNOW IS EXPECTED
THROUGH TONIGHT...WITH AMOUNTS RANGING BETWEEN 1 AND 4 INCHES.
THE SAN LUIS VALLY MAY ALSO RECEIVE LOCAL ACCUMULATIONS OF 1 TO 3
INCHES TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SNOWFALL IS EXPECTED TO TAPER OFF ACROSS THE HIGHER TERRAIN SUNDAY
MORNING...BUT LIGHT ADDITIONAL ACCUMULATIONS WILL BE POSSIBLE UNTIL
NOON...ESPECIALLY ACROSS THE EASTERN SAN JUAN MOUNTAINS.
THE NEXT CHANCE OF SNOW FOR SOUTHEAST AND SOUTH CENTRAL COLORADO
WILL BE LATE MONDAY INTO TUESDAY AS A CANADIAN HIGH PRESSURE
SYSTEM DROPS SOUTH INTO THE HIGH PLAINS...BRINGING UPSLOPE CONDITIONS
TO THE REGION. WIDESPREAD PRECIPITATION WILL BE POSSIBLE ACROSS THE
ENTIRE AREA AS A PACIFIC WEATHER SYSTEM INTERACTS WITH THE UPSLOPE.
THE AREAS WITH THE GREATEST POTENTIAL FOR SOME SNOW WILL BE THE
SOUTHWEST MOUNTAINS...AND THE EASTERN SLOPES OF THE SOUTHERN FRONT
RANGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE TODAY AND TONIGHT.
&&
Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- February 21, 7:00 AM MST to February 22, 7:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- February 21, 7:00 AM MST to February 22, 7:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, February 21 to 23, 20041 injured · $240,000 · 12 events
- Winter Storm in Maine, February 21 to 22, 200413 events
- Avalanche in Colorado, February 21, 20041 injured · 1 event
- Winter Weather in Colorado, February 21 to 22, 20044 events
- Flash Flood and Heavy Snow in California, February 21 to 23, 20043 events
- Winter Storm in Colorado, February 21 to 22, 20041 event
- Winter Weather in Utah, February 21 to 22, 20041 event
- Flood in Iowa, February 21 to 25, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385614, 5385615.